Alert archive / Minnesota / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Grand Forks, ND

September 25, 2008Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 25, 2008, 6:51 AM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It took effect at Sep 25, 2008, 7:00 AM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2008, 6:51 AM CDT (11:51 UTC)
In effect from
Sep 25, 2008, 7:00 AM CDT
Expired
Sep 25, 2008, 11:00 AM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:00 AM CDTFLASH FLOODFairmount, NDHEAVY RAINS PRODUCED 3 TO 4 INCH ACCUMULATIONS DURING THE EARLY MORNING AND RESULTED IN WIDESPREAD STREET FLOODING. WATER BACKED INTO SOME BUSINESS ENTRY WAYS AND INTO BUSINESS AND HOME BASEMENTS. SEVERAL FARM FIELDS AND SOME FARM ACCESS ROADS WERE REPORTED UN
Sep 25, 8:15 AM CDTFLASH FLOOD2 W Tenney, MNHEAVY RAINS PRODUCED LOCAL 3 TO 4 INCH ACCUMULATIONS THROUGH THE EARLY MORNING HOURS. SEVERAL FARM FIELDS AND SOME FARM ACCESS ROADS WERE REPORTED UNDERWATER IN PORTIONS OF CAMPBELL WEST AND CAMPBELL EAST TOWNSHIPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 251200
FFWFGF
MNC167-NDC077-251600-
/O.NEW.KFGF.FF.W.0008.080925T1200Z-080925T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 AM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTH CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1100 AM CDT

* AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN HAS FALLEN FROM THUNDERSTORMS ALONG A LINE         
  EXTENDING FROM 3 MILES SOUTHEAST OF STILES TO NEAR TENNEY...OR     
  ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST OF WAHPETON TO 16   
  MILES SOUTH OF WAHPETON. RADAR RAINFALL ESTIMATES OF 3 TO 4        
  INCHES MAY CAUSE SOME ROADS TO BE FLOODED. AT 645 AM THERE WAS A   
  REPORT OF MINOR STREET FLOODING IN HANKINSON.

* SOME LOCATIONS IN THE WARNING INCLUDE HANKINSON...TENNEY...CAMPBELL
  AND SONORA.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4597 9707 4613 9704 4613 9637 4601 9642
      4602 9656 4599 9657 4599 9656 4597 9656

$$

JK
2 follow-up statements
000 
WGUS73 KFGF 251357
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 AM CDT THU SEP 25 2008

MNC167-NDC077-251600-
/O.CON.KFGF.FF.W.0008.000000T0000Z-080925T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN MN-RICHLAND ND-
849 AM CDT THU SEP 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
SOUTH CENTRAL RICHLAND AND SOUTH CENTRAL WILKIN COUNTIES...

AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD PRODUCED VERY HEAVY RAINFALL WITH ESTIMATES OF 4 
TO 6 INCHES. THIS HEAVY RAINFALL OCCURRED ALONG A LINE EXTENDING 
FROM STILES TO TENNEY. THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND 
NO MORE RAIN IS EXPECTED THIS MORNING. HOWEVER IT WILL TAKE SOME 
TIME FOR THE EXCESS WATER TO RECEDE FROM IMPACTED AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4597 9707 4613 9704 4613 9637 4601 9642
      4602 9656 4599 9657 4599 9656 4597 9656

$$

JK
000 
WGUS73 KFGF 251554
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1052 AM CDT THU SEP 25 2008

MNC167-NDC077-251602-
/O.EXP.KFGF.FF.W.0008.000000T0000Z-080925T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN MN-RICHLAND ND-
1052 AM CDT THU SEP 25 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM CDT FOR SOUTH
CENTRAL RICHLAND AND SOUTH CENTRAL WILKIN COUNTIES...

THE HEAVY RAINFALL HAS ENDED AND NO ADDITIONAL RAINFALL IS EXPECTED 
THIS AFTERNOON. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1100 AM 
CDT. 

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4597 9707 4613 9704 4613 9637 4601 9642
      4602 9656 4599 9657 4599 9656 4597 9656

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:47 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 25, 3:47 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 AM CDT THU SEP 25 2008

.SHORT TERM...CHALLENGE WILL BE TEMPERATURES AND PRECIP CHANCES.
THERE IS THE POTENTIAL FOR SOME SEVERE STORMS WITHIN THE NEXT
COUPLE DAYS. 00Z MODELS IN GENERAL AGREEMENT AND WILL USE BLEND.

AS OF 09Z...RADARS BEGINNING TO SHOW RETURNS ACROSS E SD INTO OUR
EXTREME S FA. THIS OCCURRING ON LEADING EDGE OF 35-40KT 850MB JET
(IMPLIED STRONG WARM AIR ADVECTION). 850MB MOISTURE ADVECTION
FAIRLY STRONG...AND EXPECT ATMOSPHERE TO QUICKLY DESTABILIZE
ACROSS THE S FA BY 12Z. THERE WILL BE A FEW HOURS EARLY THIS
MORNING WHERE THE POTENTIAL FOR A COUPLE SEVERE HAIL REPORTS WILL
EXIST CONSIDERING DEEP LAYER SHEAR AROUND 40KTS. OVERALL SEVERE
THREAT SHOULD BE LIMITED CONSIDERING STRONGEST INSTABILITY IS
LAGGING STRONGEST FORCING.

STRONGEST FORCING (ISENTROPIC LIFT...WARM AIR ADVECTION) SHIFTS NE
THROUGH THE MORNING CLIPPING THE S/SE FA. WILL TRIM POPS ACROSS
THE NE FA WITH ALL MODELS INDICATING DRY THIS AREA. SOUTHERLY
RETURN FLOW...WEAK WARM AIR ADVECTION CONTINUES THROUGH THE DAY
TODAY...AND WITH SUFFICIENT MIXING EXPECT MAX TEMPS WELL INTO THE
70S NEAR 80F.

LOW-LEVEL MOISTURE CONTINUES TO INCREASE INTO THUR NIGHT...AND
MODELS INDICATING 850MB CAPE NEAR 2000 J/KG AHEAD OF MID-LEVEL
TROUGH. INCREASING 850MB WINDS IN CONJUNCTION WITH NEAR ZERO
850MB CIN ACROSS THE E FA LEADS TO ADDING ISOLD THUNDER WHERE CAP
IS WEAKEST. COULD BE A FEW SEVERE HAIL REPORTS WITH DEEP LAYER
SHEAR NEAR 40KTS AND MODERATE INSTABILITY. OTHERWISE WILL BE A
MILD NIGHT WITH FA UNDERNEATH THERMAL RIDGE.

COLD FRONT CROSSES THE FA ON FRI. KEPT IDEA OF LOW END POPS
THROUGH THE MORNING WITH FAIRLY STRONG CAPPING LIKELY. HIGHER POPS
ALONG AND AHEAD OF EXPECTED FRONTAL POSITION WHEN MID-LEVEL
COOLING ARRIVES TO WEAKEN THE CAP. SWODY2 SHOWS SLIGHT RISK FOR
SEVERE STORMS CONSIDERING MODERATE INSTABILITY AND STRONG DEEP
LAYER SHEAR AS WELL AS DECENT LOW LEVEL CONVERGENCE.

HIGH PRESSURE MOVES INTO THE REGION FOR SAT WITH DRY WX AND
COOLER TEMPS EXPECTED.

.LONG TERM...LOWERED TEMPS A BIT SUN INTO MON WITH MODELS TRENDING
COOLER. OTHERWISE NO CHANGES.

&&

.AVIATION...VFR CONDITIONS EXPECTED. MAIN CHALLENGE WILL BE
THUNDERSTORM POTENTIAL...WITH KFAR (POSSIBLY KBJI) THE MOST LIKELY
LOCATION TO SEE ANY THUNDER. REMAINDER OF TAF SITES SHOULD BE
NORTH OF ACTIVITY THROUGH THE DAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Sep 25, 6:49 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT THU SEP 25 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
649 AM CDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THE SOUTHERN RED RIVER
VALLEY INTO WEST CENTRAL MINNESOTA...ESPECIALLY DURING THE MORNING
HOURS TODAY.

ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHWEST AND
WEST CENTRAL MINNESOTA LATER THIS EVENING THROUGH THE NIGHT. THERE
IS A CHANCE THAT A STORM OR TWO COULD BE SEVERE...WITH THE MAIN
THREAT LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AHEAD OF AN APPROACHING COLD
FRONT ON FRIDAY...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:35 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin55 min
Sep 25, 4:09 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent66 min

Nearby

Flash Flood Warnings in Minnesota, 2008Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.